Delaware, 2002

Hail in Delaware, May 27, 2002

May 27, 2002 · NWS PHI · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 27, 1:58 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, May 27, 1:58 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
258 PM EDT MON MAY 27 2002

WKEND CD FNT LIMPED INTO AREA AND WEAKENED AS ADVERTISED. CNVCTN FRM
YDA AFTN THAT MOVD INTO NE PTNS OF MD. CNVCTN OF MD LAST NGT MOVD NE
INTO PTNS OF SCNTRL PA AND SE PA. IN ADD...SEA BREEZE/OLD BNDRYS
ACTING AS FOCUS FOR NEW TRW ACRS PTNS OF SNJ. BASICALLY ALL ACTIVITY
SHUD DIE OFF WITH SUNDOWN.

AREA CONTS TO BE IN WASH AREA OF OLD FNT AND PSEUDO PULSATING SFC
AND H5 HI PRES WELL OUT IN ATLC. THIS TO KEEP BASICALLY WHAT YOU SEE
IS WHAT YOU GET WX NEXT CPL OF DAYS. HOWEVER...OVER TIME...FEEL THAT
PRECIP CHCS WITH OLD FNTL ZN BECOME LESS LIKELY AND MOVS BACK TO
WEST.

AS FOR TNGT...AFT RW/TRW DIMINISH THIS EVE...MSTR AND SOME MARINE
AIR WL ACT TO BRING PTCHY FOG ACRS JUST ABT THE ENTIRE AREA. WITH
THE XCPTN OF MAYBE PTNS OF OCEAN...MONMOUTH...MIDDLESEX AND SOMERSET
CTYS DO NOT FEEL THAT FG WL BE DENSE ENUF OVR WIDESPREAD ENUF AREA
TO WARRANT DENSE FG ADVSRY. THUS WL HAVE MNTN IN ZNS.

ON MARINE...NO FLAGS.

FCSTID = 14
MPO   55  75  56  73 /  30  30  30  20
ABE   57  77  58  75 /  30  30  30  20
RDG   57  77  58  75 /  30  30  30  20
PHL   59  79  61  75 /  30  20  20  10
12N   57  77  58  75 /  30  30  30  20
SMQ   59  79  59  75 /  30  30  30  10
TTN   59  79  59  75 /  30  30  30  10
MIV   58  77  61  73 /  30  20  10  10
ACY   58  69  60  65 /  20  10  10  10
ILG   59  79  61  75 /  30  20  20  10
DOV   61  78  61  74 /  30  20  10  10
GED   61  78  61  74 /  30  20  10  10
ESN   61  78  61  74 /  30  20  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

JWH

In the hours before

Special weather statement, May 27, 1:25 PM EST, 2 hours 45 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>020-
PAZ054-055-060>062-067>071-280300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
225 PM EDT MON MAY 27 2002

...THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON...

A COLD FRONT THAT SWEPT THROUGH THE REGION OVERNIGHT HAS GONE
STATIONARY FROM NORTHEAST NEW JERSEY AND INTO THE CENTRAL DELMARVA.
ALSO...A SEA BREEZE HAS MOVED ONSHORE ALONG THE NEW JERSEY SHORE AND
THE DELAWARE BEACHES. THESE BOUNDARIES COMBINED WITH A WARM AND
HUMID AIR MASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING ACROSS THE REGION. THE THUNDERSTORMS COULD DEVELOP
VERY RAPIDLY...BUT WILL BE SLOW MOVERS. SOME OF THE STORMS WILL
PRODUCE HEAVY TROPICAL TYPE DOWNPOURS OF AN INCH OR MORE PER HOUR.
REGIONS RECEIVING THIS AMOUNT OF RAINFALL IN A SHORT PERIOD OF TIME
COULD EXPERIENCE PONDING OF WATER ON ROADWAYS...AND FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS. RAPIDLY DEVELOPING THUNDERSTORMS CAN
ALSO PRODUCE SUDDEN INTENSE LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Castle

When
May 27, 4:10 PM EST
Where
New Castle County, Bear
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -75.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299977.